zbMATH — the first resource for mathematics

Large time behaviour of solutions to the Navier-Stokes equations. (English) Zbl 0607.35071
In a classical paper Jean Leray (1934) posed the problem of determining whether or not weak solutions to the Navier-Stokes equations on \({\mathbb{R}}^ 3\) (and \({\mathbb{R}}^ 2)\) tend to zero in \(L^ 2\) as time goes to infinity. This paper makes a significant contribution to this important problem.
It is shown that the rate of decay for solutions with large data in \(L^ p\cap L^ 2\), \(1\leq p<2\), is the same as for solutions to the heat equation, i.e. \[ \| u(t)\|_{L^ 2({\mathbb{R}}^ 3)}\leq C(t+1)^{- 3/4([2/p]-1)}. \] Furthermore, lower bounds are established for the rates of decay. The equivalent problem in \({\mathbb{R}}^ 2\) is also studied. Here, it is shown that the decay is logarithmic.
The author draws attention to the extensive literature on decay results for the Navier-Stokes equations, most of which is, however, for small, smooth initial data. It is worth adding another reference here (in Italian and perhaps not widely known): P. Maremonti, Stabilità asintotica in media per moti fluidi viscosi in domini esterni, Ann. Mat. Pura Appl. 142, 57-75 (1985).
Reviewer: B.Straugham

35Q30 Navier-Stokes equations
35B40 Asymptotic behavior of solutions to PDEs
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
Full Text: DOI
[1] DOI: 10.1002/cpa.3160350604 · Zbl 0509.35067 · doi:10.1002/cpa.3160350604
[2] DOI: 10.1512/iumj.1980.29.29048 · Zbl 0494.35077 · doi:10.1512/iumj.1980.29.29048
[3] :Kajikiya. ”On the L decay of weak”.
[4] DOI: 10.1007/BF01982349 · Zbl 0449.76053 · doi:10.1007/BF01982349
[5] Ladyzenskaya, O. A. ”The Mathematical Theory of Viscous”.
[6] Masuda K., J. Math. Soc. pp 294–
[7] DOI: 10.1007/BF00752111 · Zbl 0602.76031 · doi:10.1007/BF00752111
[8] Stein and Weiss.
[9] Stein and weiss,Introduction to fourier Analysis on Euclidean Spaces ,Princeton math. Series · Zbl 0232.42007
[10] Temam R, Theory and Numerical Analysis
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.